Ask a doctor

I had Restylane injected into my tear troughs 2.5 wks ago, immediate pain & numbness down my right cheek, nose & upper lip.

Now I cannot move these areas at all. I have a crooked smile and my cheek muscle isn't contracting back when I smile. It seems I have some partial paralysis. She tried to reverse with Vitrase but it didn't resolve the problem. How long before I'll be able to smile normally and what can I do to speed the process? I'm very concerned as it does not appear to be getting better but possibly worse. Please help by directing me to anyone who can help. I'm extremely depressed.

Doctor Answers (1)

Nerve palsy after Restylane

+1
The face contains many nerves, arteries and veins.  Occasionally during an injection one of the nerves can be damaged leading to either numbness, pain, or facial weakness.  The nerves can even be damaged simply by compression by the filler (i.e. the injector did not damage the nerve directly).  Luckily this is a rare occurrence and will resolve on its own with time.  The bad news is that there is nothing you can usually do to speed up this process (except for injecting Vitrase as your injector already did). 
While this is a very frustrating and I'm sure depressing complication of facial fillers, as I said above, the good news is that it is usually self limiting.  I would recommend that you return to your injector for further management.
Best of luck.


Seattle Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.